Can Antibiotics Make You Dizzy?

You will be lightheaded, disoriented, unbalanced, or dizzy when there is a deficit in spatial perception. If you check the possible side effects of any prescription drug, most of them will have 'dizziness' listed in there. Some studies have found that common drugs, including the ones used to treat hypertension, can cause or intensify dizziness in more than 30% of patients. Should you worry when taking an antibiotic? Let's find out more about it.

 

Can Antibiotics Make You Dizzy?

Yes, some antibiotics may cause dizziness, but they rarely cause vertigo or spinning; however, IV antibiotics are a lot more dangerous because they can permanently damage your balance system. Therefore, it is always a good idea to check the side effects pamphlet before you start taking any antibiotics. You should not drive or operate any heavy machinery when dizziness is included in the list of side effects.

Be sure to sit down for a few minutes whenever you feel dizzy. In case you want to lie down, you should ensure that your head stays elevated. Keep in mind that dizziness can also be the result of an allergic reaction – it may also be a symptom of anemia. You should seek medical attention if dizziness is combined with other symptoms, such as swelling of the face/lips/tongue or shortness of breath.

Other Possible Side Effects of Antibiotics

 

Can antibiotics make you dizzy? Yes, they can, and they can cause several other side effects too.

1. Stomach Upset

It is possible to develop gastrointestinal side effects when taking antibiotics. You may experience problems like vomiting, nausea, diarrhea, and cramps. Antibiotics like cephalosporins, fluoroquinolones, and penicillins are more likely to cause these side effects.

To avoid these side effects, you can take some antibiotics with food, but you should confirm with your doctor first. The approach may work for antibiotics like doxycycline and amoxicillin, but it is not effective for all antibiotics though, especially for antibiotics like tetracycline that you need to take on an empty stomach only. Talk to your doctor if you experience severe stomach problems.

2. Photosensitivity

Your body is likely to become sensitive to light while taking tetracycline or other similar antibiotics. The light may seem brighter in your eyes and you may be at an increased risk of getting sunburn. The problem goes away when you stop taking the medication.

While taking the drug, it is better to spend less time out in the sun. You should wear sunscreen whenever going out – opt for a product with UVB and UVA protection. You should also choose protective accessories and clothing, including sunglasses and a hat.

3. Fever

Fever is one of many common side effects of antibiotics and many other medications too. You may get a fever because of an allergic reaction. Drug fevers are quite common with certain medications, such as minocycline, cephalexin, lactams, and sulfonamides.

Drug fever usually goes away on its own, but if the problem persists for more than 48 hours, you should see your doctor who may prescribe medications, such as Motrin or Tylenol to help reduce fever. Call your doctor right away if your fever is greater than 100.4F and you also have trouble breathing.

4. Tooth Discoloration

The side effect is more common with antibiotics such as doxycycline and tetracycline. These antibiotics may lead to permanent tooth staining, especially in children. If you take these antibiotics during pregnancy, they may stain the teeth of your developing child.

Be sure to discuss all your concern with your doctor when they prescribe these antibiotics. Ask them why they think you or your child should take these antibiotics in the first place. Ask them to check other alternative and prescribe a better antibiotic with fewer side effects.

5. Allergic Reactions

Any medication can cause allergic reactions, and antibiotics are no different. Allergic reactions vary in severity, ranging from mild to serious enough to call for immediate medical attention. However, if your body does not sit well with a certain antibiotic, you will know soon after taking it. You will experience symptoms like hives, trouble breathing, and swelling of your throat and tongue.

You usually do not need to worry much in case of a mild allergic reaction, but you should stop taking the drug immediately if you have hives, trouble breathing, or swelling. Call your doctor immediately to avoid further complications.

6. Blood Reactions

You may develop a blood reaction after taking antibiotics. You may develop a condition called leukopenia that leads to a decline in the number of white blood cells in the body. In turn, you will be at an increased risk of developing infections. Another condition called thrombocytopenia may also develop – it is characterized by low levels of platelets, which can cause bruising, bleeding, and slowed blood clotting. You are more likely to develop these side effects due to Sulfamethoxazole and beta-lactam antibiotics.

It is usually not possible to prevent these side effects, but if you already have a weak immune system due to a preexisting condition, ask your doctor to prescribe different antibiotics. Be sure to tell your doctor about your weakened immune system before you start taking an antibiotic. You should call your doctor if you have serious bleeding, notice bleeding from your rectum, or have a severe cough.

Can antibiotics make you dizzy? They certainly can, and they can even cause many other side effects. However, it is worth mentioning that it is possible to manage those side effects but you need to report early and inform your doctor about any issue you may have developed after taking a particular antibiotic.

 
 
Current time: 12/11/2018 10:58:13 am (America/New_York) Memory usage: 1765.52KB